Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2014, 10:47 AM MDT for Eddy County, Lea County, New Mexico; Andrews County, Gaines County, Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2014, 10:47 AM MDT (16:47 UTC)
- Expired
- Sep 12, 2014, 2:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM, Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 166 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 1:00 PM MDT | FLASH FLOOD | 2 N Artesia, NM | A STORM SPOTTER REPORTED ONE FOOT OF WATER RUNNING OVER U.S. 285 JUST NORTH OF ARTESIA. |
| Sep 12, 1:00 PM MDT | FLASH FLOOD | Artesia, NM | TRAINED SPOTTER REPORTED CURB-TO-CURB STREET FLOODING IN THE CITY OF ARTESIA. NORTH 1ST STREET IN ARTESIA FLOODED. |
| Sep 12, 1:06 PM MDT | FLASH FLOOD | Artesia, NM | 20TH AND 13TH STREETS IN ARTESIA ARE REPORTED TO BE FLOODED WITH WATER OVER THE CURBS. |
| Sep 12, 1:40 PM MDT | FLASH FLOOD | 12 S Carlsbad, NM | EDDY COUNTY COMMISSIONER REPORTED THAT NUMEROUS ROADS ARE CLOSED IN EDDY COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 133 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
322
WGUS54 KMAF 121647
FFWMAF
NMC015-025-TXC003-165-122045-
/O.NEW.KMAF.FF.W.0052.140912T1647Z-140912T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 AM MDT FRI SEP 12 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN GAINES COUNTY IN WEST TEXAS...
EXTREME WESTERN ANDREWS COUNTY IN WEST TEXAS...
LEA COUNTY IN SOUTHEAST NEW MEXICO...
EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 245 PM MDT/345 PM CDT/
* AT 1040 AM MDT...A TRAINED SPOTTER REPORTED FLOODING OF ROADS OVER
A LARGE PORTION OF SOUTHEASTERN NEW MEXICO. MODERATE TO HEAVY
RAINFALL WILL CONTINUE OVER MUCH OF LEA COUNTY BUT ALSO ALL OF
EDDY COUNTY IN NEW MEXICO.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES
COUNTY PARK...TATUM...MCDONALD...MALJAMAR...LOVINGTON...LOCO
HILLS...KNOWLES...HUMBLE CITY...HOBBS...GLADIOLA...COTTONWOOD...
DAYTON...CROSSROADS...CAPROCK...BUCKEYE...ATOKA...ARTESIA...
SEAGRAVES...LOOP AND HIGGINBOTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
&&
LAT...LON 3357 10305 3296 10306 3296 10223 3264 10306
3200 10307 3200 10435 3227 10426 3296 10447
3298 10376 3337 10377 3341 10372 3357 10372
$$1 follow-up statement
181
WGUS74 KMAF 122019
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM MDT FRI SEP 12 2014
NMC015-025-TXC003-165-122045-
/O.CON.KMAF.FF.W.0052.000000T0000Z-140912T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-ANDREWS-LEA-EDDY-
219 PM MDT FRI SEP 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT/345 PM
CDT/ FOR EASTERN EDDY...LEA...EXTREME NORTHWESTERN ANDREWS AND
NORTHWESTERN GAINES COUNTIES...
AT 213 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT HEAVY RAIN PRODUCING FLASH FLOODING OVER EDDY...LEA AND
GAINES COUNTIES. THERE ARE REPORTS OF NUMEROUS ROAD CLOSURES IN
EDDY COUNTY. 20TH AND 13TH STREETS IN ARTESIA WERE REPORTED TO BE
FLOODED.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SALT LAKE...
LEA COUNTY REGIONAL AIRPORT...LAKE AVALON...GAINES COUNTY PARK...
CAVERN CITY AIR TERMINAL...CARLSBAD NORTH...TATUM...OTIS...OIL
CENTER...NADINE...MONUMENT...MCDONALD...MALJAMAR...MALAGA...
LOVINGTON...LOVING...LOCO HILLS...KNOWLES...HUMBLE CITY...HOBBS...
HALFWAY...GLADIOLA...EUNICE...COTTONWOOD...DAYTON...CROSSROADS...
CARLSBAD...CAPROCK...BUCKEYE...AVALON...ATOKA...ARTESIA...
SEAGRAVES...LOOP AND HIGGINBOTHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
FOR ROAD CONDITIONS IN NEW MEXICO...PLEASE CALL THE NEW MEXICO
DEPARTMENT OF TRANSPORTATION AT 1 800 432 4269...OR VISIT
HTTP://NMSHTD.STATE.NM.US/ROAD-INFO.
&&
LAT...LON 3357 10305 3296 10306 3296 10223 3264 10306
3200 10307 3200 10435 3227 10426 3296 10447
3298 10376 3337 10377 3341 10372 3357 10372
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 10:28 AM MDT, 19 minutes earlier.
Area forecast discussion, Sep 12, 10:28 AM MDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1128 AM CDT Fri Sep 12 2014
.UPDATE...
Please see a forecast update below.
&&
.DISCUSSION...
Just a matter of time before the southward-plunging cold front
intersects what looks to me to be something akin to a warm front
more or less along of I-20. QPF seems reasonable and have changed
accordingly, with the highest QPF over the northern Basin to the
western Low Rolling Plains. Threat of heavy rainfall remains and
we will continue to watch and issue warnings or statements as the
situation dictates.
&&
.PREV DISCUSSION... /ISSUED 626 AM CDT Fri Sep 12 2014/
DISCUSSION...
The latest Aviation Discussion is included below.
AVIATION...
MVFR, and some IFR, ceilings have formed over the area and are
affecting most TAF sites this morning. TSRA will be possible and
have included in all TAF sites this morning. A strong cold front
will move south through area TAF sites in the 12/15Z to 12/19Z time
frame with strong, gusty northerly winds in it's wake. Expect MVFR
ceilings and visibilities to occur behind the front due to light to
moderate rain and fog. 67
PREV DISCUSSION... /ISSUED 434 AM CDT Fri Sep 12 2014/
DISCUSSION...
The potential for flash flooding will continue today and tonight
across much of the Permian Basin, southeast New Mexico, the
Guadalupe and Davis Mountains, the Trans Pecos and the Van Horn
Highway 54 Corridor. Warm advection above a weakening surface
front across the central Permian Basin will combine with upper
level disturbances and a secondary cold front to produce numerous
showers and thunderstorms across southeast New Mexico and the
northern and central Permian Basin today. Weak steering flow
aloft and precipitable water in excess of 1.5 inches will enhance
the flash flood potential. The flash flood threat will extend
further south into the southern Permian Basin, Trans Pecos, and
Davis Mountains this afternoon and tonight as the stronger
secondary cold front pushes into the very moist air mass
in those areas. Temperatures this afternoon will actually be
falling as the secondary cold front moves through.
More stratiform rain is expected tonight across west Texas and
southeast New Mexico behind the secondary front with warm advection
and upper level divergence continuing. Although rainfall intensity
is expected to be lower tonight due to increased stability,
saturated grounds from rainfall during the day today will will
leave areas in the watch area susceptible to additional flooding.
Below to much below normal temperatures are expected Saturday
through next Monday as cool surface high pressure builds into the
region with widespread cloudiness. Precipitation chances will
remain in the forecast across portions of west Texas and
southeast New Mexico as moisture feeds northward from Mexico and
the eastern Pacific due to tropical activity. A more aggressive
northwestward push of tropical moisture is possible and will need
to be watched for possible upgrade and expansion of precipitation
chances these periods.
Beyond Monday another cold front and upper level trough will keep
the chance of showers and thunderstorms in the forecast across
most areas next Tuesday and Wednesday with near to below normal
temperatures.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 69 51 65 55 / 90 60 20 10
BIG SPRING TX 73 55 65 60 / 80 50 20 10
CARLSBAD NM 71 54 68 54 / 100 60 30 0
DRYDEN TX 93 62 72 61 / 20 60 50 40
FORT STOCKTON TX 80 55 69 59 / 50 60 40 30
GUADALUPE PASS TX 66 49 61 53 / 100 60 30 10
HOBBS NM 67 50 64 54 / 100 60 20 10
MARFA TX 77 54 65 52 / 50 70 30 30
MIDLAND INTL AIRPORT TX 70 53 66 58 / 80 50 20 10
ODESSA TX 70 52 67 57 / 80 60 20 10
WINK TX 76 54 70 56 / 80 70 30 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...HIGH WIND WARNING from 6 PM this evening to 6 AM MDT Saturday
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
Area...Dawson...Ector...Gaines...Guadalupe Mountains...
Howard...Loving...Martin...Midland...Pecos...Reeves County
and Upper Trans Pecos...Upton...Van Horn and Highway 54
Corridor...Ward...Winkler.
&&
70/49
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 12, 2:58 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CDT FRI SEP 12 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-130900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 358 AM CDT FRI SEP 12 2014 /258 AM MDT FRI SEP 12 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY AS A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS, AND LIKELY LEAD TO AREAS OF FLOODING AND FLASH FLOODING. A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH TONIGHT FOR CULBERSON COUNTY...THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...PERMIAN BASIN... STOCKTON PLATEAU AND DAVIS MOUNTAINS. NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE PASS TONIGHT BEHIND THE STRONG COLD FRONT. A HIGH WIND WARNING IS IN EFFECT THERE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 12, 6:17 AM MDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD SNYDER 32.71N 100.92W
09/12/2014 SCURRY TX LAW ENFORCEMENT
THE SNYDER PD REPORTED ROADS BEING BARRICADED IN SNYDER
DUE TO HIGH WATER.
&&
AKLLocal storm report, Sep 12, 6:20 AM MDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLASH FLOOD ANDREWS 32.32N 102.55W
09/12/2014 ANDREWS TX LAW ENFORCEMENT
THE ANDREWS PD REPORTED FLOODING IN ANDREWS
&&
AKLLocal storm report, Sep 12, 8:58 AM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT FRI SEP 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM FLASH FLOOD 15 WSW FRANKEL CITY 32.31N 103.02W
09/12/2014 ANDREWS TX LAW ENFORCEMENT
WATER OVER ROADWAY AT SH 176 AND COUNTY ROAD NW 5001.
&&
70The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:46 PM MDT | Special Weather Statement | MAF | Lea | 44 min |
| Sep 11, 11:02 PM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 12, 1:19 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 12, 7:23 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 12, 9:20 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 12, 12:17 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 12, 2:44 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 12, 5:01 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 11, 7:22 PM MDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Sep 11, 9:20 PM MDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Sep 11, 9:32 PM MDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 11, 10:12 PM MDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 12:12 AM MDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 1:37 AM MDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 12, 2:42 AM MDT | Areal Flood Advisory | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 3 hr |
| Sep 12, 2:53 AM MDT | High Wind Warning | MAF | 30 hr | |
| Sep 12, 3:11 AM MDT | Flash Flood Warning | MAF | Borden, Dawson, Howard, Mitchell, Scurry | 3 hr |
| Sep 12, 5:26 AM MDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Sep 12, 5:44 AM MDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 6:10 AM MDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Sep 12, 7:29 AM MDT | Flash Flood Warning | MAF | Dawson, Martin | 3 hr |
| Sep 12, 8:54 AM MDT | Areal Flood Advisory | MAF | Andrews, Dawson, Gaines, Martin | 3 hr |
| Sep 12, 9:44 AM MDT | River Flood Warning | MAF | Brewster | 16 hr |
| Sep 12, 9:49 AM MDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Sep 12, 12:53 PM MDT | Flash Flood Warning | MAF | Andrews, Dawson, Gaines, Martin, Winkler | 5 hr |
| Sep 12, 1:50 PM MDT | Areal Flood Advisory | MAF | Midland | 115 min |
| Sep 12, 3:26 PM MDT | Flash Flood Warning | MAF | Brewster, Jeff Davis, Pecos, Reeves | 4 hr |
| Sep 12, 4:32 PM MDT | Special Weather Statement | MAF | Brewster | 28 min |
| Sep 12, 5:02 PM MDT | Special Weather Statement | MAF | Brewster | 28 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.